Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 9, NWS Chicago, IL

May 3, 2012Cook County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 3, 2012, 7:08 PM CDT for Cook County, Illinois. It was in force for 67 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2012, 7:08 PM CDT (00:08 UTC)
Expired
May 3, 2012, 8:15 PM CDT
In force
67 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cook County, IL

The radar

The Chicago radar (KLOT), 51 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 7:10 PM CDTHAIL 1Park Ridge, IL0.69 INCHES RAINFALL
May 3, 7:13 PM CDTHAIL 0.25Des Plaines, IL
May 3, 7:18 PM CDTHAIL 0.75Norridge, IL
May 3, 7:20 PM CDTHAIL 1Des Plaines, ILTOUHY AND RIVER RD
May 3, 7:32 PM CDTHAIL 0.25Evanston, ILALONG THE LAKEFRONT
May 3, 7:50 PM CDTHAIL 0.25Des Plaines, ILRIVER AND GOLF ROADS
May 3, 8:05 PM CDTHAIL 0.75Morton Grove, ILDIME TO PENNY SIZED HAIL. INTERSECTION OF GOLF AND SHERMER.
May 3, 8:20 PM CDTEXTR WIND CHILL 04 E Des Plaines, ILDEMPSTER FLOODED BETWEEN OZARK AND WAUKEGAN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 6:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1905 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WUUS53 KLOT 040008
SVRLOT
ILC031-040115-
/O.NEW.KLOT.SV.W.0009.120504T0008Z-120504T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
708 PM CDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COOK COUNTY IN NORTHEAST ILLINOIS...

* UNTIL 815 PM CDT

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED VERY NEAR OHARE AIRPORT...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARWOOD HEIGHTS AND NILES AROUND 715 PM CDT.
  MORTON GROVE AROUND 720 PM CDT.
  SKOKIE...LOGAN SQUARE...WILMETTE HARBOR AND WILMETTE AROUND 725 PM
  CDT.
  ROGERS PARK AND EVANSTON AROUND 730 PM CDT.
  MONTROSE HARBOR...LAKEVIEW AND LINCOLN PARK AROUND 735 PM CDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4206 8766 4203 8766 4197 8764 4197 8763
      4195 8763 4191 8762 4191 8791 4194 8792
      4199 8792 4200 8794 4203 8796 4209 8769
TIME...MOT...LOC 0008Z 262DEG 21KT 4198 8786
WIND...HAIL 60MPH 1.50IN

$$

IZZI
3 follow-up statements
508 
WWUS53 KLOT 040022
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
722 PM CDT THU MAY 3 2012

ILC031-040115-
/O.CON.KLOT.SV.W.0009.000000T0000Z-120504T0115Z/
COOK IL-
722 PM CDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN COOK 
COUNTY UNTIL 815 PM CDT...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PARK
RIDGE MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SKOKIE...WILMETTE HARBOR...WILMETTE AND LOGAN SQUARE AROUND 735 PM
  CDT.
  ROGERS PARK...EVANSTON AND LAKEVIEW AROUND 740 PM CDT.
  MONTROSE HARBOR AND LINCOLN PARK AROUND 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4206 8766 4203 8766 4197 8764 4197 8763
      4195 8763 4191 8762 4191 8791 4194 8792
      4199 8792 4200 8794 4203 8796 4209 8769
TIME...MOT...LOC 0022Z 259DEG 17KT 4200 8780
WIND...HAIL 60MPH 1.25IN

$$

IZZI
370 
WWUS53 KLOT 040036
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
736 PM CDT THU MAY 3 2012

ILC031-040115-
/O.CON.KLOT.SV.W.0009.000000T0000Z-120504T0115Z/
COOK IL-
736 PM CDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN COOK 
COUNTY UNTIL 815 PM CDT...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SKOKIE...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  EVANSTON...ROGERS PARK...AND LINCOLNWOOD.


LAT...LON 4206 8766 4203 8766 4197 8764 4197 8763
      4195 8763 4191 8762 4191 8791 4194 8792
      4199 8792 4200 8794 4203 8796 4209 8769
TIME...MOT...LOC 0036Z 259DEG 17KT 4201 8771
WIND...HAIL 60MPH 1.00IN

$$

IZZI
166 
WWUS53 KLOT 040051
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
751 PM CDT THU MAY 3 2012

ILC031-040115-
/O.CON.KLOT.SV.W.0009.000000T0000Z-120504T0115Z/
COOK IL-
751 PM CDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
COOK COUNTY UNTIL 815 PM CDT...

AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PARK
RIDGE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORTON GROVE AROUND 800 PM CDT.
  SKOKIE AROUND 805 PM CDT.
  WILMETTE HARBOR...WILMETTE...EVANSTON AND ROGERS PARK AROUND 810 PM
  CDT.


LAT...LON 4206 8766 4203 8766 4196 8763 4194 8792
      4199 8792 4200 8794 4203 8796 4209 8769
TIME...MOT...LOC 0051Z 254DEG 18KT 4204 8784
WIND...HAIL 60MPH 1.00IN

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:50 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 3, 5:50 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
550 PM CDT THU MAY 3 2012

.MESOSCALE DISCUSSION...
550 PM CDT

ISOLATED CONVECTIVE CELLS HAVE DEVELOPED FROM NEAR PEORIA
NORTHEAST TO LA SALLE COUNTY...ALONG WITH SOME ECHOES OVER
CHICAGO. THIS DEVELOPMENT ALIGNS WELL WITH LOW-LEVEL SPEED AND
MOISTURE CONVERGENCE. ALONG THIS RIBBON...A LOCALIZED POOL OF 67
TO 70 TDS EXIST...AND AN ASSOCIATED UNCAPPED MLCAPE AXIS OF 3000
TO 4000 J/KG PER MODIFIED RUC SOUNDINGS IN THE SOUTHWEST AND
CENTRAL FORECAST AREA. AMDAR SOUNDINGS TOWARD CHICAGO DO STILL
SHOW A MINOR CAP IN PLACE WHEN LIFTING FROM THE SURFACE...ALTHOUGH
PLENTY OF CAPE ABOVE IT. A MAXIMA OF PRESSURE FALLS OF 3 TO 6 MB
PER 3 HOURS WAS ANALYZED ACROSS THE ILLINOIS RIVER VALLEY AREA OF
CENTRAL IL...POSSIBLY ASSOCIATED WITH A WEAK RIPPLE TRACKING
NORTHEAST ALONG THE SURFACE BOUNDARY.

IF THE ANALYSIS OF CAPE/CIN IS CORRECT...THE CONVECTION SHOULD
FURTHER ENHANCE TO THE NORTHEAST WITH THE CONVERGENCE IN SUCH A
RICH POOL OF UNCAPPED INSTABILITY. FURTHER NORTH AND NORTHEAST
TOWARD CHICAGO...CUMULUS CONGESTUS IS TRYING TO DEVELOP AS
WELL...AND COULD SEE THINGS FILL IN BETWEEN THE ONGOING ECHOES.
THE HRRR AND RAP HAVE BEEN FORECASTING THIS ALL AFTERNOON...THOUGH
THEY HAVE ALREADY BEEN TOO ROBUST. DEEP LAYER SHEAR OF 30 TO 40 KT
WILL BE ENOUGH TO SUPPORT ORGANIZED UPDRAFTS AND OVERALL MORE
PERSISTENT STORMS THAN WHAT WE HAVE SEEN LOCALLY SO FAR. IF STORMS
DO GET DEVELOPING...THEY SHOULD BE ABLE TO FESTER AND CONTINUE NEW
GROWTH OFF OF OUTFLOWS DUE TO SUCH HIGH INSTABILITY. GIVEN THE
INSTABILITY WITH THE SHEAR...THERE CERTAINLY WILL BE PLENTY FOR
HAIL AND WIND POTENTIAL IF ANY STORMS PERSIST AWHILE. THE LOW-
LEVEL WIND FIELD HAS VEERED QUITE A BIT FROM AN HOUR OR TWO AGO IN
THE SOUTHWEST FORECAST AREA. LOW LCLS...SUFFICIENT LOW-LEVEL
CAPE...AND THE PRESENCE OF MULTIPLE BOUNDARIES PER SATELLITE
ANALYSIS MAY OFFSET THIS THOUGH AND CONTINUE TO PROVIDE SOME
TORNADO POTENTIAL. THIS IS ESPECIALLY TRUE IN AND AROUND THE
TORNADO WATCH AREA...WHERE 15 TO 20 KT 0-1KM SHEAR IS PRESENT.

MTF

&&

.DISCUSSION...
315 PM CDT

TONIGHT...
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BE ONGOING
OVERNIGHT AND IT IS DIFFICULT TO ADD ANY SPECIFICS THIS AFTERNOON
AS TO WHEN THE HEAVIEST OF ACTIVITY WILL POP AND MOVE ACROSS...AS
GUIDANCE HAS BEEN STRUGGLING TO LATCH ONTO A SOLID SOLUTION. THE
HRRR AND RAP HAVE BEEN PRETTY CONSISTENT FROM RUN TO RUN IN
DEVELOPING CONVECTION ACROSS THE NORTHERN BORDER THIS AFTERNOON
AND EVENING...BUT AS THE MODELS HAVE BEEN UNDER PERFORMING THE LAST
FEW DAYS...NOT GOING TO COMPLETELY BITE OFF ON ANY ONE SOLUTION
HAPPENING THIS EVENING...LEADING TO A LOW CONFIDENCE OVERNIGHT
FORECAST. DO BELIEVE THAT THE ONGOING ACTIVITY FROM MKE TO ROUGHLY
MSN WILL TRY TO WORK SOUTH WHILE MOVING EAST...BUT WILL DEFER TO
SPECIFICS THAT FALL WITHIN THE MESO AFD ABOVE. FRONT WILL SLOWLY
BE SAGGING SOUTH ACROSS SOUTHERN WISCONSIN AND WORK INTO ILLINOIS
THROUGH THE OVERNIGHT HOURS. ACTIVITY WILL THEN BE ON THE WANE
AS WE GET CLOSER TO THE MORNING.

THE STRONG WARM AIR ADVECTION THAT SHOT TEMPERATURES INTO THE 80S
TODAY WILL SHIFT SOUTH. WITH THE FRONT DROPPING THROUGH AND ACROSS
CHICAGO...WINDS WILL FLIP AROUND TO THE NORTHEAST AND PULL A
COOLER MARINE AIRMASS ACROSS MUCH OF THE COASTLINE. MODELS CONTINUE
TO SLOW THIS TREND SLIGHTLY OVER PREVIOUS RUNS...BUT DOES CONTINUE TO
KEEP IT DRAPED ACROSS THE AREA. FORECAST SOUNDINGS AND RAW
NUMERICAL GUIDANCE HIGHLIGHTS GOOD INSTABILITY TO PERSIST SOUTH AND
WEST OF THIS FEATURE...THOUGH THE BEST INSTABILITY WILL BE WEST
ACROSS IOWA...AND OVERALL EFFECTIVE SHEAR WILL IS SUGGESTED TO BE AT
OR BELOW 30 KT INTO THE PEAK OF THE AFTERNOON. SPC HAS MOST OF THE
CWA IN A SLIGHT RISK FOR SEVERE STORMS TOMORROW...BUT IT DOES FOLLOW
THE OVERALL LOCATION OF THE FRONT...FAVORING AREAS WITH THE BEST
INSTABILITY. WITH NO REAL FORCING WIGGLING THROUGH THE FLOW
TOMORROW...THE OVERALL THREAT DOES NOT APPEAR TO BE HIGH...BUT
CANNOT RULE OUT THE POSSIBILITY OF SOME UNORGANIZED CELLS DEVELOPING
WITH MARGINAL SEVERE HAIL AND WIND GUSTS.

DID MAKE BIGGER CHANGES TO THE DAYTIME HIGHS ACROSS LAKE AND COOK
COUNTIES. WITH THE FRONT SAGGING SOUTH OF MOST THE METRO INTO THE
EARLY AFTERNOON...SHOULD SEE TEMPS HIT THEIR PEAK IN THE EARLY
AFTERNOON AND THEN FALL. STILL SOME CONSIDERABLE DIFFERENCES BETWEEN
THE MAV AND THE MET THIS AFTERNOON...WITH A 10+ DEGREE DIFFERENCE
BETWEEN THE TWO. THE THOUGHT IS THAT WITH THE FRONT TO THE
SOUTH...MOST COASTAL AREAS /INCLUDING THE CHICAGO METRO/ WILL SEE
HIGHS PEAKING IN THE UPPER 60S TO AROUND 70 BEFORE FALLING INTO THE
AFTERNOON...THOUGH IF MORE RAIN FALLS OVERNIGHT AND KEEPS CLOUDS
IN...MID 60S COULD BE PUSHING IT.

BY THE WEEKEND...UPPER LEVEL RIDGING ACROSS THE FOUR CORNERS REGION
WILL BEGIN TO SHIFT EAST AND OVERHEAD...BUT CONTINUED DISPARITY
BETWEEN LONG RANGE GUIDANCE IS LEADING TO FURTHER LOW END CONFIDENCE
ON PRECIP CHANCES INTO THE NEXT WEEK. TRENDS ARE INDICATING A
WEAK SHORTWAVE ROLLING ACROSS THE RIDGE LATE SUNDAY AND INTO
MONDAY WILL BRING THE NEXT BEST CHANCE FOR SHOWERS. AS THE RIDGE
SLIDES EAST AND A TROUGH MOVES THROUGH...WILL GENERALLY FALL BACK
INTO A COOLER NORTHWESTERLY FLOW REGIME KEEPING DAYTIME HIGHS
CLOSE TO SEASONAL WITH OFF AND ON CHANCES THROUGH THE WEEK.

SHEA

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* CONVECTIVE CHANCES THIS AFTERNOON/EVENING/OVERNIGHT.
* GUSTY SOUTHWEST WINDS THIS AFTERNOON AND EVENING...BECOMING
  NORTHEAST FRIDAY.

BMD/KB

//DISCUSSION...UPDATED 20Z...

OVERHAUL TO THE FORECAST THIS AFTERNOON. PREVIOUS CU FIELD THAT
WAS LOOKING SOMEWHAT HEALTHY A COUPLE HOURS AGO HAS DISSIPATED
WITH UPPER LEVEL WAVE OUTRUNNING SURFACE INSTABILITY AND HAVE
DECIDED TO REMOVE MENTION OF THUNDER IN TAFS. WHILE CONFIDENCE IS
NO LONGER HIGH ENOUGH TO CARRY IN TAFS...CHANCES ARE NOT ZERO FOR
THUNDER AND THERE ARE STILL LINGERING CONCERNS. FIRSTLY...AS COLD
POOL CONTINUES TO DEVELOP FROM THUNDERSTORM ACTIVITY OVER SOUTHERN
WISCONSIN...SOME MODEL GUIDANCE SUGGESTS THIS MAY PUSH SOUTH AND
BE FOCUS FOR ADDITIONAL DEVELOPMENT. THUS FAR HOWEVER...THIS HAS
NOT OCCURRED WITH BRISK SOUTHERLY FLOW IMPEDING SOUTHWARD
DEVELOPMENT. SECONDLY...MODEL GUIDANCE SUGGESTS THAT A
THUNDERSTORM COMPLEX MAY DEVELOP TO OUR WEST OVERNIGHT...
HOWEVER...HAVE NO BETTER CONFIDENCE THAN WHAT WE WERE CARRYING IN
THE PROB30 AND HAVE HAD TO REMOVE WITH LATEST AMD. AGAIN...WILL
HAVE TO MONITOR TRENDS CLOSELY...BUT CHANCES SEEM TOO LOW AT THIS
TIME TO CARRY IN FORECAST.

PREVIOUS DISCUSSION...UPDATED 18Z...

MAIN CONCERN WITH THE AFTERNOON  TAFS WILL BE DEALING WITH
CONVECTIVE CHANCES THIS AFTERNOON...AND AGAIN THIS EVENING INTO
THE OVERNIGHT HOURS. THIS AFTERNOON... INSTABILITY CONTINUES TO
GROW ACROSS THE REGION BUT THUS FAR REMAINS WELL CAPPED ACROSS
NORTHERN ILLINOIS. MODEL GUIDANCE CONTINUES TO DEVELOP SPURIOUS
PRECIP ACROSS THE AREA...HOWEVER 16Z AND 17Z AMDAR SOUNDING OUT OF
ORD STILL SHOW A FAIRLY STOUT CAP IN PLACE AND TCU FIELD TO THE
WEST WEAKENED AS IT MOVED ACROSS NORTHERN ILLINOIS. CUMULUS FIELD
CONTINUES TO FLUCTUATE TO THE WEST AND WOULD EXPECT EVENTUALLY TO
BE ABLE TO BREAK THROUGH THE CAP...THOUGH NO DISTINCT MECHANISM IS
EVIDENT TO HONE IN ON SPECIFIC TIMING. SHOULD ANYTHING DEVELOP
EARLIER IN THE AFTERNOON...EXPECT COVERAGE TO BE SOMEWHAT ISOLATED
OR WIDELY SCATTERED. THIS EVENING...A MODEST LOW LEVEL JET ALIGNS
FROM SOUTHWESTERN MISSOURI INTO SOUTHERN IOWA AND IS EXPECTED
ALLOW CONVECTIVE ACTIVITY TO EXPAND IN COVERAGE. THUNDERSTORMS ARE
EXPECTED TO TRAIN TO THE ENE ALONG REMNANT OUTFLOW/BAROCLINIC ZONE
AS IT SINKS SOUTH ACROSS THE REGION. IN THE EARLY MORNING HOURS
FRIDAY...EXPECT WINDS TO DIMINISH IN THE FRONTAL TROUGH AND WITH
HIGH DEWPOINTS IN PLACE...COULD SEE VSBY DROP WITH BR/FOG. LATER
IN THE MORNING...EXPECT NORTHEASTERLY WINDS TO SINK SOUTH ACROSS
THE AREA. BMD

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* LOW CONFIDENCE ON THUNDERSTORMS THIS AFTERNOON AND EVENING.
* MEDIUM TO HIGH CONFIDENCE ON WIND TRENDS.

BMD/KB

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

FRIDAY NIGHT THROUGH TUESDAY...GENERALLY PREVAILING VFR BUT WITH
PERIODIC CHANCES FOR SHRA/TSRA. BEST CHANCES FOR TSRA APPEAR TO BE
FRIDAY INTO THE WEEKEND.

WEDNESDAY...CHANCE SHRA. OTRW...VFR.

KREIN

&&

.MARINE...
223 PM CDT

BROAD LOW PRESSURE WILL EVOLVE EAST ACROSS THE CENTRAL PORTION OF
LAKE MICHIGAN TONIGHT. IN ASSOCIATION WITH THIS FEATURE...CLUSTERS
OF THUNDERSTORMS WILL TRAVERSE ACROSS THE SOUTHERN TWO-THIRDS OF THE
LAKE...SOME OF THESE POTENTIALLY PRODUCING GUSTY WINDS IN EXCESS OF
35 KTS. GUSTY SOUTHWEST WINDS WILL CONTINUE INTO EARLY THIS EVENING
FROM CHICAGO EASTWARD ACROSS NEARSHORE AREAS...POTENTIALLY
CONTINUING INTO SMALL CRAFT ADVISORY CRITERIA THROUGH 8 OR 9 PM.
THE LOW WILL STEER A COLD FRONT SLOWLY SOUTHWARD ACROSS THE LAKE
TONIGHT INTO FRIDAY MORNING. THIS WILL REACH THE SOUTHERN PORTION OF
THE LAKE BY MIDDAY FRIDAY.  NORTHEAST WINDS WILL TURN EAST THIS
WEEKEND AS LOW PRESSURE EVOLVES EASTWARD FROM THE CENTRAL
PLAINS...REACHING THE SOUTHERN GREAT LAKES TO MIDDLE OHIO VALLEY BY
SOMETIME EARLY NEXT WEEK.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 10 PM THURSDAY.

     SMALL CRAFT ADVISORY...ILLINOIS NEARSHORE WATERS UNTIL 7 PM THURSDAY.

&&
Hazardous weather outlook, May 3, 4:50 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
450 PM CDT THU MAY 3 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
042200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
450 PM CDT THU MAY 3 2012 /550 PM EDT THU MAY 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:
   HAIL TO THE SIZE OF QUARTERS
   WIND GUSTS IN EXCESS OF 60 MPH
   HEAVY RAINFALL...WITH LOCALIZED FLOODING
   ISOLATED TORNADOES
   CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH A THREAT OF
  DAMAGING WIND AND HAIL. SOME OF THESE STORMS MAY BE SEVERE
  AND THE THREAT FOR AN ISOLATED TORNADO SOUTH AND WEST OF A
  MENDOTA TO MORRIS TO PAXTON LINE CANNOT BE RULED OUT. THESE
  STORMS MAY LINGER INTO THE OVERNIGHT HOURS.

  DISCUSSION:

THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS NORTH CENTRAL AND
NORTHEASTERN ILLINOIS THIS EVENING AS WARM AND HUMID AIR
INTERACTS WITH SURFACE FEATURES FROM STORMS AND A FRONT
MOVING SOUTH ACROSS WISCONSIN. CHANCES FOR THUNDERSTORM ACTIVITY
ARE LIKELY TO INCREASE INTO THE EVENING HOURS AS THIS BOUNDARY
SLOWLY SAGS SOUTH. FARTHER SOUTH AND WEST...INTO WEST CENTRAL
ILLINOIS IS THE THREAT FOR TORNADOES AS HIGH INSTABILITY AND
BACKING WIND FIELDS SUPPORT THE POTENTIAL FOR ROTATING UPDRAFTS.
IN ADDITION TO THESE THREATS OVERNIGHT ARE THE POTENTIAL FOR
ISOLATED HEAVY RAINFALL AMOUNTS THAT COULD LEAVE TO POSSIBLE FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

POTENTIAL WILL EXIST FOR SEVERE THUNDERSTORMS FRIDAY...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-042200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
450 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
FOR BOTH THE ILLINOIS AND INDIANA NEARSHORE WATERS THROUGH THIS
EVENING.

POTENTIAL EXISTS FOR THUNDERSTORMS TONIGHT...WITH THE PRIMARY
THREATS BEING LARGE HAIL AND GUSTS OVER 50 KT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH
MONDAY...WITH SOME OF THE THUNDERSTORMS ON THURSDAY POSSIBLY
BECOMING SEVERE AND PRODUCING LARGE HAIL AND WIND GUSTS OVER 50
KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-042200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
450 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY ACROSS THE NORTH HALF OF LAKE
MICHIGAN AND POTENTIAL EXISTS FOR THUNDERSTORMS AGAIN TONIGHT...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND GUSTS OVER 50 KT.

AREAS OF FOG ARE LIKELY ACROSS CENTRAL AND NORTHERN LAKE MICHIGAN
TODAY...WITH SOME PATCHY AREAS OF DENSE FOG REDUCING VISIBILITIES
BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH TUESDAY.
SOME OF THE THUNDERSTORMS ON THURSDAY MAY BE SEVERE WITH LARGE
HAIL AND WIND GUSTS OVER 50 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

SHEA

In the hours before

Local storm report, May 3, 6:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
648 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             EVANSTON                42.05N 87.69W
05/03/2012  M0.88 INCH       COOK               IL   TRAINED SPOTTER

&&

ED F
Local storm report, May 3, 6:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
652 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             EVANSTON                42.05N 87.69W
05/03/2012  M1.25 INCH       COOK               IL   TRAINED SPOTTER

&&

CM
Local storm report, May 3, 6:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
656 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             EVANSTON                42.05N 87.69W
05/03/2012  E1.25 INCH       COOK               IL   TRAINED SPOTTER

&&

ED F
Local storm report, May 3, 6:57 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
657 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             WEST CHICAGO            41.89N 88.22W
05/03/2012  E0.25 INCH       DUPAGE             IL   TRAINED SPOTTER

&&

ED F
Local storm report, May 3, 6:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
658 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             NILES                   42.03N 87.81W
05/03/2012  E1.00 INCH       COOK               IL   TRAINED SPOTTER

&&

ED F
Local storm report, May 3, 7:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
701 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             CHICAGO                 41.88N 87.63W
05/03/2012  E0.25 INCH       COOK               IL   TRAINED SPOTTER

            ROGERS PARK

&&

ED F

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:23 PM CDTFlash Flood WarningLOTCook, DuPage4 hr
May 3, 8:00 PM CDTSevere Thunderstorm WarningLOTCook, DuPage75 min
May 3, 8:07 PM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston68 min
May 3, 8:12 PM CDTSpecial Marine WarningLOT2 hr
May 3, 8:43 PM CDTFlash Flood WatchLOTDuPage, Grundy, Kankakee, Kendall, LaSalle, Livingston7 hr
May 3, 9:19 PM CDTSpecial Marine WarningLOT116 min
May 3, 9:29 PM CDTSpecial Weather StatementLOTWill31 min
May 3, 9:50 PM CDTSevere Thunderstorm WarningLOTCook, Will55 min
May 3, 10:10 PM CDTFlash Flood WarningLOTCook5 hr
May 3, 10:47 PM CDTSpecial Weather StatementLOTCook28 min
May 4, 12:34 AM CDTSevere Thunderstorm WarningLOTGrundy, LaSalle, Livingston71 min
May 4, 12:46 AM CDTFlash Flood WarningLOTLaSalle, Livingston6 hr
May 4, 1:26 AM CDTSevere Thunderstorm WarningLOTFord, Grundy, Iroquois, Kankakee, Livingston63 min
May 4, 3:07 AM CDTMarine Dense Fog AdvisoryLOT18 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.